Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

September 2, 2011Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 2, 2011, 4:40 AM CDT for Faribault County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2011, 4:40 AM CDT (09:40 UTC)
Expired
Sep 2, 2011, 5:15 AM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WWUS83 KMPX 020940
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CDT FRI SEP 2 2011

MNZ092-093-021015-
FARIBAULT-FREEBORN-
440 AM CDT FRI SEP 2 2011

AT 435 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF ELMORE. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELMORE.
  FROST.
  BRICELYN.
  BRUSH CREEK.
  WALTERS.
  BARODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE INCH PER HOUR ARE POSSIBLE FROM THE 
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING 
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4352 9424 4382 9394 4371 9329 4349 9382
      4349 9422
TIME...MOT...LOC 0939Z 236DEG 53KT 4350 9405

$$

AZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 3:31 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 2, 3:31 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 AM CDT FRI SEP 2 2011

.DISCUSSION...

THE WARM MID LEVEL TEMPS ARE ON THE WAY OUT INTO WEST CENTRAL
WISCONSIN ALONG WITH THE SFC COLD FRONT. CONVECTION WAS INCREASING
OVER THE COMMON BORDER OF SD/NE/IA AND POINTS WEST...NORTH OF THE
SURFACE FRONT. STRONG 850 MB FGEN WAS NOTED OVER CENTRAL NEBRASKA
INTO THE FAR SW CORNER OF MN. THE FORECAST RIGHT ENTRANCE REGION
OF THE UPPER JET LAST COUPLE OF DAYS...WAS OVER SOUTHERN SOUTH
DAKOTA. THIS FORCING STILL FORECAST MOVE OVER SOUTHERN MINNESOTA
TODAY...BIT THE STRONGER FGEN TO BE A BIT FARTHER SOUTH. IT WILL
BE A CLOSE CALL FOR SVR POTENTIAL THIS MORNING...POSSIBLY ALONG
THE MN/IA BORDER. OTHERWISE...THE LIKELY TO NEAR CATEGORICAL POPS
LOOK GOOD THIS MORNING OVER SOUTH CENTRAL MN...THEN TAPERING OFF
TO THE NORTH. IT APPEARS THAT THERE IS SOMEWHAT OF A SUB TROPICAL
FEED OF MOISTURE FOR THE SOUTHWEST...AND THE MODELS PICK UP ON
THIS WITH LINGERING HIGHER THAN NORMAL PWATS INTO PARTS OF
SOUTHERN MN TONIGHT. A LITTLE CONCERNED THAT WE MAY NEED HIGHER
POPS LONGER INTO THIS EVENING IN THE FAR SOUTH.

MEANWHILE...A RATHER VIGOROUS SYSTEM OVER WESTERN CANADA WILL BE
AFFECTING THE AREA ON SATURDAY. THE MAX AREA OF HEIGHT FALLS IS
FORECAST TO TRACK MAINLY INTO NORTHERN MN BUT WILL STILL PAINT SCT
ACTIVITY ACROSS MOST OF THE AREA...BUT A BIT HIGHER INTO THE CHC
CATEGORY. SIGNIFICANT DRYING BEHIND THE SYSTEM ARGUES FOR
GENERALLY CLEAR SKIES FOR A COUPLE OF DAYS...WHICH WE CURRENTLY
HAVE GOING. BELOW NORMAL TEMPS FOR A COUPLE OF DAYS,,,AND THE NEG 850
TEMP ANOMALIES ARE ACTUALLY FORECAST TO PLUNGE INTO THE DEEP
SOUTH. WILL BE INTERESTING TO SEE IN THE LONGER RANGE...WITH THE
NAEFS TEMP PROBABILITY OUTLOOK /SEP 9-SEP 15/ SHOWING ABOVE
NORMAL TEMPS FROM MOST OF CANADA WRAPPING AROUND TO THE ROCKIES
INTO TEXAS. MN ON THE EDGE OF THIS.

&&

.AVIATION.../06Z TAF ISSUANCE/

NOT TOO THRILLED ABOUT OUR CHANCES FOR WIDESPREAD PRECIP THIS
MORNING. THE SHOWERS AND WEAK THUNDERSTORMS IN THE DAKOTAS AND
NEBRASKA ARE BEHIND THE WIND SHIFT BUT STILL OUT AHEAD OF THE
STRONG UPPER TROUGH DIGGING IN ACROSS THE NORTHERN PLAINS. SEEMS
THE BEST ACTIVITY WILL REMAIN SOUTH OF MOST OF TAF
SITES...REMAINING IN NE/IA/IL. THE CURRENT SHOWERS/STORMS IN SD
ARE ZIPPING ALONG WITH STRONG MID LEVELS WINDS AND COULD APPROACH
SITES KRWF AND KAXN AS EARLY AS 09Z. INCLUDED A 2-4 HOUR WINDOW OF
VCSH AT MANY TAF SITES WITH A TEMPO FOR -SHRA AND A CB IN THE
CLOUD GROUP TO ACCOUNT FOR DEVELOPING SHOWERS AND WEAK STORMS THIS
MORNING. BESIDES KEAU...ALL SITES WILL HAVE SEEN WINDS SHIFT TO
THE NORTHWEST BEFORE SUNRISE. SHOULD BE FAIRLY QUIET IN THE
12-30HR WINDOW WITH THE RAIN SLIDING SOUTH AND EAST OF THE AREA.

KMSP...BESIDES A POSSIBLE BRIEF 3000FT MVFR DECK THIS MORNING
ALONG WITH SCATTERED LIGHT SHOWERS...THE TAF REALLY DOESNT HAVE
ANY MAJOR WEATHER IMPACTS. THE CHANCE FOR STRONG STORMS THIS
MORNING IS VERY SMALL...BUT NOT COMPLETELY IMPOSSIBLE TO GET A
BRIEF VCTS POP UP AT THE AIRPORT BETWEEN 12-15Z. WIND SHIFT FROM
210 DEGREES TO 300-330 DEGREES WILL OCCUR OVER THE NEXT FEW
HOURS...BEFORE THE PEAK MORNING RUSH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/CLF
Hazardous weather outlook, Sep 2, 4:19 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 AM CDT FRI SEP 2 2011

MNZ075>078-082>085-091>093-030930-
NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-
419 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING AND A FEW OF THE STORMS
COULD BE SEVERE...CAUSING LARGE HAIL AND DAMAGING WINDS. THE
GREATEST RISK OF SEVERE STORMS WILL BE NEAR THE IOWA BORDER. A FEW
THUNDERSTORMS MAY LINGER INTO THE AFTERNOON AND EVENING AS
WELL...BUT ADDITIONAL SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED...NON-SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

MNZ041>045-047>070-073-074-WIZ014>016-023>028-030930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
EAU CLAIRE-
419 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...BUT MAINLY SOUTH OF A
LINE FROM CANBY...TO THE TWIN CITIES TO RICE LAKE. THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED...NON-SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 2, 4:40 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CDT FRI SEP 2 2011

MNZ092-093-021015-
FARIBAULT-FREEBORN-
440 AM CDT FRI SEP 2 2011

AT 435 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF ELMORE. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELMORE.
  FROST.
  BRICELYN.
  BRUSH CREEK.
  WALTERS.
  BARODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE INCH PER HOUR ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4352 9424 4382 9394 4371 9329 4349 9382
      4349 9422
TIME...MOT...LOC 0939Z 236DEG 53KT 4350 9405

AZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:47 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn43 min
Sep 2, 5:41 AM CDTSevere Thunderstorm WarningMPXFreeborn34 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.